Alert archive / Montana / Wind Chill Advisories in 2014

Wind Chill Advisory 3, NWS Missoula, MT

February 6, 20144 counties in Montana

NWS Missoula, MT issued this wind chill advisory at Feb 6, 2014, 5:01 AM MST for 4 counties in Montana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2014, 5:01 AM MST (12:01 UTC)
Expired
Feb 6, 2014, 10:22 AM MST
In force
5 hr
Issued by
NWS Missoula, MT

Counties Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 43 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WWUS45 KMSO 061201
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
501 AM MST THU FEB 6 2014

...LOCALIZED EXTREME COLD WIND CHILL THROUGH THIS MORNING...

MTZ005-061800-
/O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/
/O.NEW.KMSO.WC.Y.0003.140206T1201Z-140206T1800Z/
MISSOULA/BITTERROOT VALLEYS-
501 AM MST THU FEB 6 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. 

* IMPACTS/TIMING: SUSTAINED STRONG NORTHEAST WINDS WILL CONTINUE
  TO PRODUCE DANGEROUS WIND CHILLS THROUGH THIS MORNING.

* WIND/WIND CHILLS: EAST 10 TO 20 MPH SUSTAINED WITH LOCAL GUSTS
  TO 30 MPH IN THE EAST MISSOULA AREA. WIND CHILL VALUES 15 BELOW
  TO 25 BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MTZ004-061800-
/O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/
/O.NEW.KMSO.WC.Y.0003.140206T1201Z-140206T1800Z/
LOWER CLARK FORK REGION-
501 AM MST THU FEB 6 2014

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. THE
WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING. 

* IMPACTS/TIMING: NORTHEAST WINDS WITH VERY COLD TEMPERATURES WILL
  PRODUCE LOCALIZED DANGEROUS WIND CHILLS THROUGH THIS MORNING.

* WIND/WIND CHILLS: NORTHEAST 10 TO 20 MPH WITH WIND CHILL VALUES
  OF 15 BELOW TO 25 BELOW ZERO.

* LOCATIONS IMPACTED INCLUDE...EVARO HILL...HIGHWAY 200 THOMPSON 
  FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...I-90 
  LOOKOUT PASS TO HAUGAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MTZ043-061315-
/O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/
POTOMAC/SEELEY LAKE REGION-
501 AM MST THU FEB 6 2014

...WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING...

THE WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING. 

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 200 BONNER TO GREENOUGH...
   HIGHWAY 83 SEELEY LAKE TO CONDON...I-90 EAST MISSOULA TO 
  BEARMOUTH

$$

MTZ007-061315-
/O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/
BUTTE/BLACKFOOT REGION-
501 AM MST THU FEB 6 2014

...WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING...

THE WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING. 

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

$$

IDZ010-MTZ006-061315-
/O.EXP.KMSO.WC.W.0001.000000T0000Z-140206T1200Z/
EASTERN LEMHI COUNTY-BITTERROOT/SAPPHIRE MOUNTAINS-
501 AM MST THU FEB 6 2014

...WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING...

THE WIND CHILL WARNING WILL EXPIRE AT 5 AM MST EARLY THIS
MORNING. 

* LOCATIONS IMPACTED INCLUDE...BANNOCK PASS...HIGHWAY 28 TENDOY 
  TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO GIBBONSVILLE...
  LEMHI PASS...SALMON...HIGHWAY 93 SULA TO LOST TRAIL PASS...
  LOLO PASS

$$
1 follow-up statement
096 
WWUS45 KMSO 061722
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1022 AM MST THU FEB 6 2014


MTZ004-005-061830-
/O.CAN.KMSO.WC.Y.0003.000000T0000Z-140206T1800Z/
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
1022 AM MST THU FEB 6 2014

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
CHILL ADVISORY. 

WINDS HAVE ALREADY OR WILL DIMINISH SHORTLY THIS MORNING.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 4:39 AM MST, 22 minutes earlier.

Area forecast discussion, Feb 6, 4:39 AM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
439 AM MST Thu Feb 6 2014

...ABSOLUTE BRUTAL COLD THROUGH END OF WEEK...
...SNOW CHANCES INCREASING FROM SOUTH TO NORTH BEGINNING TODAY...

.DISCUSSION...

***BRUTAL COLD***

Brutally cold temperatures have settled in over the Northern
Rockies this morning. Air temperatures in the minus 20 to minus 40
degree range are common. Many locations will challenge record low
temperatures for this date and possibly for February as a whole.
Easterly winds associated with the arctic air intrusion are likely
to lessen today as the surface pressure gradient lessens. Daytime
temperatures will rebound somewhat today, however many locations
across western Montana will experience another night of sub zero
cold tonight. Conditions will continue to be highly dangerous to
travelers and newborn livestock.

***SNOW WILL LEAD TO RELATIVE WARM-UP***

A slow pattern change from dry, brutally cold to snowy, seasonally
cool will take place from today through this weekend. A stream of
Pacific moisture will move over central Idaho and southwest
Montana today, increasing clouds and chances of snow over time.
Considering the amount of cold air currently in-place, the
overrunning of Pacific moisture is a favorable scenario for
widespread light snowfall. Travel may be impacted by snow and ice
covered roads beginning this evening. Also, the increase in clouds
will quickly moderate temperatures, however it will take most of
the next 4 days to moderate to near seasonal readings as clouds
and snow chances spread north.

***BEGINNING OF THE NEXT WINTER STORM CYCLE***

Long-range models, such as the GFS and ECMWF, appear to agree upon
the large scale pattern during the next week and beyond. Pacific
moisture is anticipated to continue inland across the Northern
Rockies for much of this time, favoring significant snow
accumulations for high elevations and widespread snow impacts for
valleys at times. Temperatures are likely to be much more seasonal
than those of present.

&&

.AVIATION...

Easterly winds are diminishing and will continue to do so through
today, particularly near KMSO. A threat of low ceilings and
reduced visibility in snow will return to KSMN after 06/2100Z and
KBTM after 07/0000Z. Much of the terrain south of KMSO will be
obscured in low clouds and snowfall. Mainly clear skies will
remain north of KMSO, including KGPI, through 07/0300Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WIND CHILL WARNING until 5 AM MST early this morning
     Butte/Blackfoot Region.

     WIND CHILL WARNING until 5 AM MST early this morning
     Bitterroot/Sapphire Mountains.

     WIND CHILL WARNING until 5 AM MST early this morning
     Missoula/Bitterroot Valleys.

     WIND CHILL WARNING until 5 AM MST early this morning Lower Clark
     Fork Region.

     WIND CHILL WARNING until 5 AM MST early this morning
     Potomac/Seeley Lake Region.

ID...WIND CHILL WARNING until 5 AM MST early this morning Eastern
     Lemhi County.

&&

Zumpfe

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 7:33 AM MSTExtreme Cold WarningMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more3 hr
Feb 6, 2:08 PM MSTWinter Weather AdvisoryMSOGranite, Mineral, Missoula, Ravalli, Sanders23 hr

Nearby

Wind Chill Advisories in Montana, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.